Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 64, NWS Omaha, NE

July 21, 2008Thurston County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 21, 2008, 1:29 AM CDT for Thurston County, Nebraska. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 1:29 AM CDT (06:29 UTC)
Expired
Jul 21, 2008, 3:25 AM CDT
In force
116 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Thurston County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3989 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
3.7
Supercell composite
26.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 210629
FFWOAX
NEC173-210930-
/O.NEW.KOAX.FF.W.0064.080721T0629Z-080721T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 AM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THURSTON COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 430 AM CDT.

* AT 126 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING IN PENDER FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINNEBAGO.

THE WARNED AREA INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILE MARKERS
159 AND 169.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4225 9681 4225 9640 4204 9631 4202 9653
      4210 9653 4210 9680

$$

DEE
1 follow-up statement
000 
WGUS73 KOAX 210825
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
324 AM CDT MON JUL 21 2008

NEC173-210834-
/O.CAN.KOAX.FF.W.0064.000000T0000Z-080721T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THURSTON NE-
324 AM CDT MON JUL 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THURSTON COUNTY...

THUNDERSTORMS HAD MOVED EAST OF THE AREA AND NO ADDITIONAL HEAVY RAIN
IS EXPECTED THIS MORNING.

LAT...LON 4225 9681 4225 9640 4204 9631 4202 9653
      4210 9653 4210 9680

$$

FOBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:45 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 9:45 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT SUN JUL 20 2008

.UPDATE...
EXPECT TSTMS TO DEVELOP FIRST NEAR SD BORDER...THEN MOVE SE LATER
IN THE NIGHT. UPDATED POPS TO REFLECT THIS TREND MAINLY WITHIN
WATCH AREA. DRY AIR IN MID LEVELS OF SOUNDING GIVES SUPPORT TO
POSSIBLE DERECHO OR STRONG LINEAR EVENT MENTIONED IN SEVERAL SPC
DISCUSSIONS. HEAVY RAIN STILL A POSSIBILITY...BUT COUNTIES IN
NORTHEAST NEB MOST PRONE TO HIGHEST TOTALS HAVE 3 HR FLASH FLOOD
GUID MAINLY AT OR MORE THAN 2 INCHES.

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT SUN JUL 20 2008/

DISCUSSION...

MORNING/EARLY AFTN SVR CONVECTION NERN ZONES ASSOCD WITH ELEVATED
BNDRY/WRM ADVCTN...AIDED BY SUBTLE H5 TROUGH...HAD WEAKENED AND
SHIFTED NE OF THE FCST AREA AS OF 20Z. ALTHO THERE IS A SLGT CHC
OF REGENERATION ON TRAILING EDGE OF CONVECTION EARLY...OR ON WEAK
SFC BNDRY STLT SHOWED FM OMA NW THRU BVN...MAIN ACTION WL PRBLY BE
LATER THIS EVENING/OVERNIGHT. VERY UNSTABLE CONDS WERE IN PLACE
OVR WRN/CNTRL NEBR WITH JUICY UPSLOPE FLOW EVIDENT TWD ERN PNHDL
WITH SFC/H85 DWPTS IN LOWER 60S F AND 20 C RESPECTIVELY. WOULD
EXPECT CONVECTION TO DVLP TO OUR W THRU EARLY EVENING WITH
ACTIVITY MOVG ESE ACROSS CWA TNGT...SPCLY NRN 1/2...AS LOW LVL JET
VEERS. THIS LOW LVL JET IS ALSO FCST TO BE A LTL STRONGER TNGT
THAN LAST NGT. IN ADDITION...SHORT WAVE TROUGH STLT SHOWED TOPPING
RIDGE IN SCNTRL MT WL BE DROPPING TWD NERN NEBR LATE TNGT. THUS
INCREASED POPS INTO LIKELY RANGE NRN CWA TNGT. ALSO MENTIONED
HEAVY RAIN WITH PRECIPITABLE WATER VALUES FCST TO INCREASE TO
AROUND 2 INCHES. HOWEVER...WITH FFG VALUES MOSTLY IN 2-2.5 INCH
RANGE N...SOME QUESTION ON COVERAGE DUE TO STILL HIGH HEIGHTS/WARM
H7 TEMPS AND SPOTTY NATURE OF ANY PCPN NRN ZONES LAST FEW
DAYS...DID NOT ISSUE FLASH FLOOD WATCH ATTM. SCT CONVECTION SHOULD
BE ONGOING MON AM...SPCLY NERN ZONES...WITH ACTIVITY LIKELY
SETTING UP A BIT FARTHER S MON AFTN/EVENING. AFOREMENTIONED MT
SHORTWV TROUGH WL BE DROPPING OVR RIDGE LOWERING HGTS ACROSS FCST
AREA TO GO ALONG WITH INCREASED AFTN INSTABILITY NEAR
FRONT...WHICH IS FCST BY NAM/GFS TO EXTD ACRS SRN ZONES BY 00Z
TUE. DID NOT DROP MENTION OF AFTN/EARLY EVENING CONVECTION NRN
ZONES...HOWEVER...AS AFTN INSTABILITY LINGERS THERE AS
WELL...ALTHOUGH CHCS APPEARS LESS...SPCLY BY MON NGT. WITH PROBL
MORNING DEBRIS/LEFT OVER CONVECTION...AND COOLER ENE SFC
FLOW...DID LOWER TEMPS NERN ZONES A BIT ON MON.

IN TUE/WED PD UPPER HGTS TRY TO RECOVER A BIT AS A WEAKENING SFC
BNDRY GETS PUSHED S OF CWFA AND THEN DISPTS. HARD TO PIN DOWN PCPN
CHCS TO ANY ONE THING IN THAT PD BUT LEFT IN SLGT CHC
POPS...MAINLY S ON TUE AND THEN CWA-WIDE TUE NGT/WED. ENE FLOW TUE
SHOULD LIMIT HEATING A BIT WITH SOME RECOVERY EXPECTED WED AS FLOW
TURNS MORE SERLY. A BETTER CHC OF PCPN STILL ON TRACK WED NGT/THU
AS ANOTHER WAVE TOPS RIDGE AND DRIVES CDFNT INTO CWA. DECENT
AGREEMENT BTWN GFS/ECMWF ON THIS. LEFT FRI/SAT PD DRY AS UPPER
HGTS BUILD SLIGHTLY. HOWEVER...WEAK BNDRYS IN THE VCNTY FCST BY
GFS ALONG WITH MOISTURE/INSTABILITY RETURN COULD PROMOTE CHANGES
IN LATER FCSTS. ALSO INITIATED SUN DRY AS WELL AS 20/00Z GFS
ENSEMBLE MEAN STILL FCST AREA UNDER PRETTY HIGH H5 HGTS. DIDN/T
MAKE TOO MANY CHANGES TO TEMPS IN THE EXTENDED...WHICH WERE CLOSE
TO MEX GUIDANCE. IF UPPER RIDGE DOES INDEED BUILD IN AND
PCPN/CLOUDS ARE MINIMAL...TEMPS BY THE WEEKEND COULD CLIMB WELL
INTO THE 90S SIMILAR TO THOSE EXPERIENCED BY SERN NEBR THIS AFTN.

AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 21/18Z

STATIONARY FRONT EXTDG ACROSS SERN SD SWWD TO LOW PRES SRN PNHDL NE
WILL BE FOCUS FOR ADDITIONAL TSRA CHANCES...MOSTLY FOR KOFK AND KOMA
ON NOSE OF INCREASING LLVL JET. EXPECT TSRA WILL RE-DEVELOP TWD 04Z
ALONG POOLING MOIST/INSTABILITY AXIS INVOF THE SD/NEB BORDER. A FEW
STORMS MAY CONTAIN LARGE HAIL/DAMAGING WINDS PARTICULARLY INVOF KOFK
BTW 05Z-08Z. CONFIDENCE IS MED/HIGH CONCERNING STORM DEVELOPMENT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK
Hazardous weather outlook, Jul 20, 5:36 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
536 PM CDT SUN JUL 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
536 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE LIKELY TO ARRIVE FROM THE WESTERN PLAINS TONIGHT AS
AN UPPER DISTURBANCE CROSSES THE AREA. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ALONG AND NORTH OF A WARM FRONT EXTENDING
FROM FAR SOUTHWEST IOWA INTO NORTH CENTRAL NEBRASKA. THE GREATEST
HAZARD WILL BE FOR A LINE OF STORMS WITH STRONG DAMAGING WINDS...
BUT LARGE HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE.

SOME THUNDERSTORMS MAY LINGER INTO MONDAY MORNING...BUT THESE WILL
PROBABLY BE WEAKER. STRONG THUNDERSTORMS MAY DEVELOP LATE MONDAY
AFTERNOON AFTER DAYTIME HEATING CREATES GREATER INSTABILITY. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. THE BEST
FOCUS FOR THUNDERSTORM ACTIVITY WILL CONTINUE TO BE ALONG AND
NORTH OF A SURFACE FRONT...WHICH IS FORECAST TO MOVE SOUTH INTO
FAR SOUTHERN NEBRASKA AND NORTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

STRONG THUNDERSTORMS MAY PERSIST INTO MONDAY NIGHT ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS ON TUESDAY INTO WEDNESDAY...AND A BETTER CHANCE
WEDNESDAY NIGHT INTO THURSDAY. SEVERE STORMS ARE POSSIBLE...MAINLY
LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...
MAINLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.

POLLACK

In the hours before

Local storm report, Jul 20, 11:57 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1157 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     ORCHARD                 42.34N 98.24W
07/20/2008                   ANTELOPE           NE   LAW ENFORCEMENT

            SOME TREE LIMBS DOWN. WIND ESTIMATED UP TO 60 MPH.

&&

MILLER
Local storm report, Jul 21, 12:10 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     NELIGH                  42.13N 98.03W
07/21/2008  E75 MPH          ANTELOPE           NE   LAW ENFORCEMENT

            WINDS ESTIMATED AT GREATER THAN 75 MPH AT NELIGH.

&&

MILLER
Local storm report, Jul 21, 12:35 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1235 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     PIERCE                  42.20N 97.53W
07/21/2008                   PIERCE             NE   LAW ENFORCEMENT

            POWER LINES DOWN ALONG WITH SOME TREE LIMBS.

&&

MILLER
Local storm report, Jul 21, 1:02 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
102 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     OAKDALE                 42.07N 97.97W
07/21/2008                   ANTELOPE           NE   TRAINED SPOTTER

            LIMBS DOWN UP TO 4 INCHES IN DIAMETER. STORAGE BUILDING
            AT LUMBER YARD PARTIALLY COLLAPSED. WINDS ESTIMATED 60 TO
            70 MPH. TIME ESTIMATED.

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:50 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox55 min
Jul 20, 10:58 PM CDTSevere Thunderstorm WarningOAXCedar32 min
Jul 20, 11:29 PM CDTSevere Thunderstorm WarningOAXCedar31 min
Jul 20, 11:48 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox42 min
Jul 20, 11:58 PM CDTSevere Thunderstorm WarningOAXCedar9 min
Jul 21, 12:11 AM CDTSevere Thunderstorm WarningOAXKnox, Madison, Pierce, Stanton, Wayne34 min
Jul 21, 12:21 AM CDTSevere Thunderstorm WarningOAXBoone, Platte39 min
Jul 21, 12:37 AM CDTSevere Thunderstorm WarningOAXCedar, Cuming, Stanton, Thurston, Wayne53 min
Jul 21, 12:43 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Madison, Pierce, Stanton, Wayne17 min
Jul 21, 12:52 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston23 min
Jul 21, 1:13 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston32 min
Jul 21, 1:30 AM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne23 min
Jul 21, 1:46 AM CDTSevere Thunderstorm WarningOAXBurt, Thurston29 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.